Alert archive / Georgia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 22, NWS Tallahassee, FL

March 31, 2002Early County, Georgia; Houston County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 31, 2002, 5:06 PM EST for Early County, Georgia; Houston County, Alabama. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2002, 5:06 PM EST (22:06 UTC)
Expired
Mar 31, 2002, 6:30 PM EST
In force
84 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

Counties Houston County, AL, Early County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 1:45 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.1 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2002-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1340 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2002-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1340 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
433 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

040 
WUUS52 KTAE 312206
SVRTLH
ALC069-GAC099-312245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
504 PM EST SUN MAR 31 2002

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HOUSTON COUNTY IN ALABAMA
  WESTERN EARLY COUNTY IN GEORGIA

* UNTIL 545 PM EST (445 PM CST)...

* AT 504 PM EST (404 PM CST) NATIONAL WEATHER SERVICE DOPPLER        
  RADAR INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WINDS 3        
  MILES NORTHWEST OF GORDON...OR ABOUT 13 MILES NORTHEAST OF         
  COTTONWOOD...MOVING NORTHEAST AT 25 TO 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 545 PM EST 
  (445 PM CST)...
  JOSEPH M. FARLEY NUCLEAR PLANT...CEDAR SPRINGS...
  SAWHATCHEE...HILTON...
  ROCK HILL...
  EARLY CO AIRPORT...BLAKELY...
  COLOMOKEE...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.

THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS. LARGE HAIL IS ALSO
POSSIBLE.


LAT...LON 3126 8519 3111 8509 3140 8478 3149 8483

.END

5-MOLLERE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 3:42 PM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Mar 31, 3:42 PM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO INCLUDE FIRE WEATHER WATCH.
NATIONAL WEATHER SERVICE TALLAHASSEE FL
127 PM EST SUN MAR 31 2002

CURRENTLY: MSAS DATA SHOWS WARM FRONTAL BOUNDARY EXTENDING FROM THE
SURFACE LOW OVER SOUTHERN LA ACROSS CENTRAL MS/NORTH CENTRAL AL AND
INTO N GA AND EASTERN TN. DEWPOINTS SOUTH OF THIS BOUNDARY ARE IN THE
UPPER 50S TO LOWER 60S NEAR THE BOUNDARY...BUT OVER MY FORECAST AREA
DEWPOINTS RANGE FROM THE MID 60S TO 70 DEGREES IN SOUTHERLY FLOW.
RADARS ARE DETECTING ISOLATED SHOWERS BEGINNING TO DEVELOP OVER THE
FLORIDA PANHANDLE/SE ALABAMA...WITH A FEW ALSO IN SW GA. IMPRESSIVE
LINE OF CONVECTION OVER SE MS/SW AL WHICH SHOWED TEXTBOOK COMMA
HEAD/BOWING SIGNATURES EARLIER THIS MORNING OVER LA.

MODELS/ZFP: IN THE UPPER LEVELS THE MODELS ALL SHOW THE SHORTWAVE
OVER LA WEAKENING THIS AFTERNOON. BY 00Z THIS EVENING ALL MODELS
SHOWING THE SHORTWAVE ENERGY ABSORBED INTO THE LONGWAVE TROUGH WHICH
BY THAT TIME WILL EXTEND FROM THE GREAT LAKES REGION INTO THE
CENTRAL GULF COAST AREA. MODELS ALL SHOW ABOUT A 20 UNIT VORT LOBE
FROM N GA TO S CENTRAL ALABAMA BY THIS EVENING. OVERNIGHT THE
LONGWAVE TROF AND ASSOCIATED VORT ENERGY WILL SWEEP THROUGH THE
FORECAST AREA AND WILL BE ALONG THE EASTERN SEABOARD BY AROUND 12Z
MON. THEREAFTER...ZONAL FLOW OVER THE SOUTHERN TIER OF STATES
THROUGH THE REMAINDER OF THE FORECAST PERIOD (00Z WED).

AT THE SURFACE...MODELS SHOW THE WEAK LOW CENTER OVER SRN LA LIFTING
NE AND RIDING ALONG THE WARM FRONTAL BOUNDARY THIS AFTERNOON AND
EVENING. BY 18Z THE MODELS SHOW A BROAD ELONGATED SURFACE LOW ACROSS
THE DIXIE STATES. CURRENTLY A SECONDARY LOW HAS DEVELOPED OVER ERN
TN IN ADDITION TO THE LOW OVER SRN LA. THE ETA/AVN INTIALIZED THE
POSITION AND STRENGTH OF THE SURFACE LOW THIS MORNING AT 12Z THE
BEST...SO WILL DISREGARD THE NGM. BY 00Z THIS EVENING ETA/AVN SHOW A
1006-1008MB LOW OVER THE MOUNTAINS OF THE CAROLINAS WITH THE
FRONTAL BOUNDARY EXTENDING TO THE NEW ORLEANS AREA. BY 06Z MON THE
BULK OF THE LIFT WITH THIS SYSTEM AS WELL AS DEEP LAYER MOISTURE
SHOULD SHOOT TO THE NE INTO THE CAROLINAS/MID ATLANTIC REGION. ALSO
BY THEN THE FRONT IS PROGGED TO BE JUST INTO THE WESTERN SECTIONS OF
MY FORECAST AREA AND COMPLETELY THROUGH BY DAWN. SPRAWLING HIGH
PRESSURE THEN BUILDS ACROSS THE FORECAST AREA ON MONDAY WITH MUCH
DRIER AIR IN PLACE. AS THE HIGH CONTINUES TO MOVE EAST INTO THE
ATLANTIC WATERS...WINDS WILL VEER TO THE S ON TUESDAY AHEAD OF A
DEVELOPING SYSTEM FROM THE OHIO VALLEY TO THE CENTRAL PLAINS.

THIS MORNINGS SOUNDING HAD A PW OF 1.4 INCHES/LI OF -5 AND A CAPE
OF 2140 J/KG. MODEL FORECASTED LIS SHOW -4 TO -6 OVER MY FORECAST
AREA. EXPECT THE STRONGEST AND MOST NUMEROUS STORMS TO BE OVER MY
WEST AND NW PORTIONS OF THE FORECAST AREA AS THE SYSTEM LIFTS
NE...BUT WILL KEEP A MENTION OF STRONG/SVR STORMS FOR THIS EVENING.

FOR THIS EVENING POPS WILL BE A LITTLE TRICKY...ESPECIALLY SINCE THE
SYSTEM IS PROGGED TO WEAKEN. THEREFORE WILL TAILOR POPS MAINLY BASED
ON RADAR TRENDS...GIVEN THE FACT THAT GUIDANCE NUMBERS SEEM WAY TOO
LOW AND SHOW THE HIGHEST POP VALUE FOR TONIGHT AT ABOUT 40 PERCENT.

TEMPS LOOK REASONABLE THROUGHOUT THE FORECAST PERIOD...SO WILL
GENERALLY FOLLOW.

MARINE: EXPECT WINDS TO REACH SCEC CRITERIA THIS EVENING IN SW FLOW.
OVERNIGHT WINDS SHIFT WITH THE FRONTAL PASSAGE AND SHOULD DROP BELOW
SCEC CRITERIA FOR MONDAY. WINDS LIGHT AND VARIABLE UNTIL TUE WHEN
THEY PICK UP FROM THE SOUTH AGAIN.

FIRE WEATHER: DUE TO THE DRY AIR EXPECTED TO FILTER INTO THE REGION
ON MONDAY...A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THE FLORIDA
INLAND COUNTIES.

EXTENDED: THURSDAY THROUGH SUNDAY...MRF SHOWING THE FRONTAL BOUNDARY
PUSHING INTO THE GULF WATERS ON WEDNESDAY WITH AN INVERTED TROF OVER
THE FLORIDA PENINSULA. MAY SEE SOME WRAP AROUND MOISTURE IF THIS
OCCURS...SO HAVE INCLUDED A MENTION OF SLIGHT CHANCE FOR THURSDAY.
BOUNDARY SLIPS FARTHER SOUTH FRIDAY AND SATURDAY AND SHOULD SEE
MOSTLY SUNNY DAYS WITH HIGH PRESSURE AND NE BOUNDARY LAYER FLOW OVER
THE AREA. BY SUNDAY THE RIDGE AXIS LIFTS NORTH AS WEAK UPPER LEVEL
ENERGY MOVES ACROSS THE SE. SO...HAVE INCLUDED A MENTION OF A SLIGHT
CHANCE OF PRECIP FOR SUNDAY AS WELL.

PRELIMINARY NUMBERS (1ST PERIOD POPS SUBJECT TO CHANGE JUST BEFORE
ISSUANCE TIME BASED ON RADAR TRENDS)...

TLH 059/080 050/083  5-00
PFN 061/076 057/078  7000
DHN 055/077 053/081  7000
ABY 056/076 050/082  6000
VLD 060/079 050/083  5-00

.TLH...
.AL...NONE.
.GA...NONE.
.FL...FIRE WEATHER WATCH IN EFFECT MONDAY NOON TIL SUNSET FOR INLAND
      FLORIDA ZONES.

MOLLERE

In the hours before

Special weather statement, Mar 31, 2:00 PM EST, 3 hours 6 minutes before
ALZ065>069-FLZ007>019-026-027-GAZ120>131-142>148-155>161-010000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
200 PM EST SUN MAR 31 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE
FLORIDA BIG BEND AND PANHANDLE...EFFECTIVE UNTIL 700 PM EST SUNDAY
EVENING(600 PM CST SUNDAY EVENING).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN ALABAMA...COFFEE...GENEVA...DALE...HENRY...AND HOUSTON.

IN FLORIDA...WALTON...HOLMES...WASHINGTON...BAY...JACKSON...
CALHOUN...GULF...GADSDEN...LIBERTY...FRANKLIN...LEON...WAKULLA...
JEFFERSON...MADISON.

IN GEORGIA...QUITMAN...CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH...
CALHOUN...BAKER...DECATUR...TERRELL...DOUGHERTY...MITCHELL...GRADY...
LEE...WORTH...COLQUITT...THOMAS...TURNER...TIFT...COOK...BROOKS...BEN
HILL...IRWIN...BERRIEN...LANIER...AND LOWNDES.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 3:09 PM ESTSevere Thunderstorm WarningTAEWorth3 hr
Mar 31, 4:50 PM ESTSpecial Marine WarningTAE115 min
Mar 31, 5:58 PM ESTSevere Thunderstorm WarningTAEDougherty, Lee32 min
Mar 31, 6:02 PM ESTSevere Thunderstorm WarningTAEBaker, Mitchell28 min
Mar 31, 6:07 PM ESTSevere Thunderstorm WarningTAEGrady53 min
Mar 31, 6:10 PM ESTSevere Thunderstorm WarningTAEGrady50 min
Mar 31, 6:24 PM ESTSevere Thunderstorm WarningTAEWorth66 min
Mar 31, 6:26 PM ESTSpecial Marine WarningTAE2 hr
Mar 31, 6:34 PM ESTSevere Thunderstorm WarningTAEMitchell70 hr
Mar 31, 6:59 PM ESTSevere Thunderstorm WarningTAEColquitt70 hr
Mar 31, 2:46 PM ESTSevere Thunderstorm WarningTAEHenry, Houston2 hr

Nearby

Severe Thunderstorm Warnings in Georgia, 2002Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.